Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 347, NWS Birmingham, AL

August 15, 2006Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2006, 2:59 PM CDT for Calhoun County, Alabama. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2006, 2:59 PM CDT (19:59 UTC)
Expired
Aug 15, 2006, 3:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:05 PM CDTTSTM WND DMGOhatchee, ALTREES BLOCKING THE ROAD ON CHEROKEE TRAIL IN OHATCHEE.
Aug 15, 3:25 PM CDTTSTM WND DMG8 Ne Anniston, ALTREES AND POWER LINES DOWN ALONG STATE ROUTE 144 BETWEEN OHATCHEE AND ALEXANDRIA.
Aug 15, 3:25 PM CDTTSTM WND DMG8 Nw Anniston, ALTREES AND POWER LINES DOWN ALONG STATE ROUTE 144 BETWEEN OHATCHEE AND ALEXANDRIA.
Aug 15, 3:28 PM CDTTSTM WND DMG12 Nw Anniston, ALTREE DOWN ACROSS CAR IN OHATCHEE.
Aug 15, 3:28 PM CDTTSTM WND DMGOhatchee, ALTREE DOWN ACROSS CAR IN OHATCHEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 151959
SVRBMX
ALC015-152030-
/O.NEW.KBMX.SV.W.0347.060815T1959Z-060815T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...WEAVER...SAKS...
  JACKSONVILLE...FORT MCCLELLAN...ANNISTON

* UNTIL 330 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OHATCHEE...OR ABOUT 7 MILES SOUTHEAST OF SOUTHSIDE...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOBSON CITY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3369 8564 3360 8578 3360 8588 3382 8606
      3384 8604 3384 8606 3386 8600 3391 8597
      3392 8593 3390 8592 3393 8589

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 152018
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT TUE AUG 15 2006

ALC015-152030-
/O.CON.KBMX.SV.W.0347.000000T0000Z-060815T2030Z/
CALHOUN AL-
318 PM CDT TUE AUG 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN CALHOUN COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SAKS...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
END-COBB TOWN...ANNISTON AND HOBSON CITY

LAT...LON 3369 8565 3360 8579 3360 8589 3372 8599
      3381 8582

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:42 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 12:42 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE AUG 15 2006

.UPDATE...UPDATED FOR AFTERNOON WEATHER AND AVIATION DISCUSSION.

&&

.DISCUSSION...CLOUDS AND SHOWERS NOT QUITE DEVELOPING AS QUICKLY
AS EXPECTED EARLIER...AND SOME ADJUSTMENTS WERE MADE TO THE
FORECAST.

UPPER LEVEL SUPPORT IS RAPIDLY DISCONNECTING FROM THE FRONT...AND
RACING TO THE MID-ATLANTIC COAST...AND THE COLD FRONT SEEMS TO BE
STALLING IN THE TENNESSEE VALLEY. AS OFTEN HAPPENS...ALTHOUGH THE
PRESSURE TROUGH IS ACROSS CENTRAL ALABAMA...THE WIND SHIFT AND
DRIER AIR ARE LAGGING FAR BEHIND...JUST BARELY CLEARING THE
BOOTHEEL OF MISSOURI. TEMPTATIONS ARE TO REALLY PULL BACK ON POPS
AND CLOUDS...BUT JUST IN THE LAST HALF HOUR...WITH TEMPS MAKING
THE MID 90S ACROSS WESTERN ALABAMA...CLOUD COVER IS ON THE
INCREASE AND THE RADAR IS STARTING TO COME ALIVE. STILL...MORNING
MODEL RUNS...NAM/WRF IN PARTICULAR...HAVE PULLED BACK QUITE A BIT
ON CONVECTION AND CLOUDS...AND AM INCLINED TO DO THE SAME FOR THE
REMAINDER OF TODAY.

UPDATED ZONES ALREADY SENT.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO
APPROACHING COLD FRONT. AT THIS POINT...DECIDED NOT TO GO
PREDOMINANT THUNDERSTORMS THIS AFTERNOON AT ANY LOCATION...BUT
WILL HANDLE WITH VCTS AND AMEND AS NECESSARY THIS AFTERNOON.
EXPECT SHOWERS AND THUNDERSTORMS TO DWINDLE WITH THE LOSS OF
HEATING TONIGHT...AND WITH LINGERING MOISTURE AND FRONTAL
BOUNDARY...MVFR IS IN THE FORECAST FOR MOST LOCATIONS...WITH
TEMPORARY IFR AT EET AND ANB DURING THE EARLY MORNING HOURS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/99
Hazardous weather outlook, Aug 15, 1:49 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 15 2006

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
149 PM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA
TODAY GENERALLY FROM THROUGH 8 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR...DEADLY
LIGHTNING...AND WIND GUSTS TO 45 MPH.

A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA TODAY. THE FRONT IS
EXPECTED TO BE BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON.
THEREFORE...THE BEST CHANCE OF A STRONG STORMS WILL BE BETWEEN
THE INTERSTATE 59 CORRIDOR AND THE INTERSTATE 85/US 80 CORRIDOR...
ALTHOUGH A STRONG STORM MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THIS AFTERNOON...ALTHOUGH STORMS ARE EXPECTED TO
REMAIN UNORGANIZED. THE CHANCE OF A CONVECTIVE WATCH REMAINS LOW AT
THIS TIME.

JD/81

In the hours before

Special weather statement, Aug 15, 1:38 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT TUE AUG 15 2006

ALZ020-151945-
CHEROKEE-
138 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 245
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM GAYLESVILLE TO 7 MILES SOUTHWEST OF
LEESBURG...MOVING SOUTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LEESBURG...GAYLESVILLE...CEDAR BLUFF...CENTRE...BALL FLAT...POPE...
FORNEY AND PLEASANT GAP THROUGH 245 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

12/SIRMON
Special weather statement, Aug 15, 2:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT TUE AUG 15 2006

ALZ024-151945-
JEFFERSON-
215 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAIRFIELD...MOVING SOUTHEAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GROVE...
MIDFIELD...LIPSCOMB...FAIRFIELD...BRIGHTON...BIRMINGHAM...MOUNTAIN
BROOK AND HOMEWOOD THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 15, 2:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT TUE AUG 15 2006

ALZ018-151945-
ETOWAH-
218 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 245 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RIDGEVILLE...MOVING SOUTHEAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...REECE CITY...
ATTALLA...RAINBOW CITY...GADSDEN...SOUTHSIDE...HOKES BLUFF AND
GLENCOE THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 15, 2:47 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT TUE AUG 15 2006

ALZ018-019-152015-
CALHOUN-ETOWAH-
247 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ETOWAH
COUNTIES UNTIL 315 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GLENCOE...MOVING SOUTHEAST AT 20 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...GLENCOE...NEW
LIBERTY...WEAVER...SAKS AND JACKSONVILLE THROUGH 315 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker33 min
Aug 15, 2:45 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair23 min
Aug 15, 3:21 PM CDTSevere Thunderstorm WarningBMXPickens14 min
Aug 15, 3:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa23 min
Aug 15, 4:13 PM CDTSevere Thunderstorm WarningBMXClay, Randolph47 min
Aug 15, 5:49 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes, Marengo, Perry, Sumter41 min
Aug 15, 5:53 PM CDTSevere Thunderstorm WarningBMXMontgomery37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.